Alert archive / South Carolina / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 63, NWS Charleston, SC

May 23, 2022Allendale County, South Carolina; Screven County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at May 23, 2022, 5:06 PM EDT for Allendale County, South Carolina; Screven County, Georgia. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2022, 5:06 PM EDT (21:06 UTC)
Expired
May 23, 2022, 6:00 PM EDT
In force
54 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Screven County, GA, Allendale County, SC

The radar

The Charleston,SC radar (KCLX), 48 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 3:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2022-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2022-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
143 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1342 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 4:27 PM EDT, 39 minutes earlier.

Area forecast discussion, May 23, 4:27 PM EDT, 39 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
427 PM EDT Mon May 23 2022

.SYNOPSIS...
Warm and humid conditions along with a few smaller scale
systems moving through, will maintain unsettled weather across
the area through much of the week. Drier conditions could then
return this weekend.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
This Evening and Tonight: An area of low pressure will continue to
shift north-northeast across northern Georgia and eventually into
the South Carolina Upstate and western North Carolina while much of
the region remains along the edge of high pressure centered across
the western Atlantic. Low-lvl convergence extending well south of
the low pressure center, depicted via sfc obs and visible sat
imagery, will continue to initiate showers/thunderstorms just west
of the area, which will eventually shift into inland areas during
the next several hours. Ahead of this convection, strong sfc heating
has already aided in the development of a few strong/severe
thunderstorms. Although mid-lvl lapse rates are somewhat weak,
southerly sfc winds will continue to draw moisture into the region
with most areas exhibiting dewpts in the the lower 70s and PWATs
approaching 1.75 inches. MLCAPE ranging between 2000-2500 J/kg
combined with 35-40 kt low-mid lvl flow are expected to result in
strong and/or severe thunderstorms during the next several hours
away from the coast, where a Severe Thunderstorm Watch is now in
effect until 11 PM. Hail CAPE and DCAPE near 800 J/kg support
damaging winds and hail with thunderstorms moving into the area.
Brief heavy rainfall is also possible, resulting in minor flooding.

Hi-res models still indicate clusters and/or a broken line of
showers and thunderstorms progressing east-northeast through inland
areas this evening, but in a weakening state after sunset. However,
sufficient instability and modest shear along with cold pooling
could push convection to the I-95 corridor in an enhanced state with
damaging winds, hail, and heavy rain. After midnight, dry conditions
should prevail. Despite cloud cover, ample moisture from recent
rains and favorable condensation pressure deficits suggest the
potential for some patchy fog inland. Low temps should remain mild,
generally ranging in the upper 60s to lower 70s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
Pattern Synopsis/Forecast: Strong Pacific short-wave energy will dig
into the southern and central Plains heading into midweek, with a
mid-level low closing off along the the front range of the Rockies
Tuesday before slowly progressing into the Plains. System is a bit
stronger, deeper and slower than in previous guidance forecasts.
Downstream, upper level ridging will hold along the SE states into
the Atlantic through the short-term period with warm and modestly
moist conditions persisting across the region.

Convective evolution and precip chances remain the main forecast
challenge through the short-term. After today's round of convection
wanes later tonight, appears we will start the day Tuesday rain-
free, probably through the morning hours. Ample low level moisture
and daytime heating will drive MLCAPE values into the 1-2K J/Kg
range for the afternoon. Recent high-res CAM guidance along with the
NAM/GFS continue to suggest we see another round of thunderstorm
development later in afternoon into the evening, possibly along any
residual outflows from todays storms as well as sea breeze
interactions. But unlike today, flow aloft/shear profiles will be a
bit weaker owing to the departure of the Gulf low. No doubt there
will be some strong storms to monitor, but an organized severe
weather threat looks lower than today. Still quite a bit of
uncertainty regarding the timing and coverage, and thus I will
maintain just chancy pops for now.

Wednesday and Thursday may quiet down some. But with the warm and
somewhat humid conditions remaining, we will have to maintain some
chances for showers and storms for the afternoon into the evening.

Temperatures through the period will remain at or a little above
normal for late May.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Closed upper level low will be slowly migrating through the SE CONUS
and Gulf Coast region through most of the extended period, pressing
a boundary into the region late Friday into Saturday. But, as is
typically the case with these closed upper lows, timing is
problematic (slower is usually better and guidance is already slower
today compared to yesterday). Right now, highest rain chances will
come with the front later Friday/Friday night, with a potential
drying trend heading into the weekend and early next week. Will see
how that goes and adjust as we go along. Temperatures through the
period will remain around normal.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
VFR conditions should prevail through 18Z Tuesday at CHS/JZI/SAV
terminals. However, showers and thunderstorms could impact all
terminals this evening, which could temporarily produce MVFR/IFR or
potentially lower conditions. At this time, shower/thunderstorm
activity has been delayed until at least 21Z, where VCTS has been
included at all TAF sites for a few hours. Should trends become more
favorable, TEMPO groups for thunderstorms will likely be needed.

Extended Aviation Outlook: VFR conditions will largely prevail
throughout the week. However, flight restrictions remain possible at
times at the terminals, as periodic showers and thunderstorms impact
the region during the afternoon into the evening. A touch of fog is
also possible each morning as well.

&&

.MARINE...
This Evening and Tonight: Southerly winds will prevail, with speeds
mostly in the 10-15 kt range or less during the overnight period.
However, some enhancement remains along the land/sea interface late
this afternoon/evening, with gusts around 20 kt at times. Seas will
range between 2-3 ft through the period.

Tuesday through Saturday: Conditions will remain below Small Craft
Advisory levels through midweek, although locally higher winds and
waves will occur with any storms that move through the coastal
waters. A bit stronger south to southeasterly flow along with higher
seas develop through the coastal waters late in the week as a strong
cold front approaches from the west. However, at this juncture,
winds and seas are still expected to remain below headline
criteria.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...DPB
SHORT TERM...TBA
LONG TERM...TBA
AVIATION...DPB/TBA
MARINE...DPB/TBA
Hazardous weather outlook, May 23, 3:42 PM EDT, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
342 PM EDT Mon May 23 2022

GAZ116>119-137>141-SCZ048-050-241945-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Beaufort-Charleston-
342 PM EDT Mon May 23 2022

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Severe Thunderstorms: Thunderstorms are expected to move in from the
west and impact the area through the evening. Thunderstorms will be
capable of producing damaging wind gusts and hail. While the threat
for severe weather will exist across the entire area, the highest
risk is expected to remain inland where a Severe Thunderstorm Watch
is currently in effect until 11 PM EDT.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heavy Rainfall: Showers and thunderstorms producing heavy rainfall
may lead to localized flooding across the region Tuesday into Tuesday
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ087-088-099>101-114-115-SCZ040-042>045-047-049-051-052-241945-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-Allendale-
Hampton-Inland Colleton-Dorchester-Inland Berkeley-Inland Jasper-
Coastal Colleton-Coastal Jasper-Tidal Berkeley-
342 PM EDT Mon May 23 2022

...SEVERE THUNDERSTORM WATCH 263 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heavy Rainfall: Showers and thunderstorms producing heavy rainfall
may lead to localized flooding across the region Tuesday into Tuesday
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-241945-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
342 PM EDT Mon May 23 2022

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, May 23, 3:50 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Charleston SC
350 PM EDT Mon May 23 2022

GAZ099-114-232000-
Candler-Tattnall-
350 PM EDT Mon May 23 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CANDLER AND TATTNALL
COUNTIES...

At 350 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Cobbtown, or 9 miles southwest of Metter,
moving northeast at 20 mph.

HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Minor hail damage to plants,
         trees and crops is possible. Damage to windshields is
         unlikely.

Some locations in the path of this storm include...
Cobbtown and Aline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3238 8220 3234 8203 3220 8213 3224 8222
      3228 8223
TIME...MOT...LOC 1950Z 203DEG 18KT 3228 8216

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
Special weather statement, May 23, 3:59 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Charleston SC
359 PM EDT Mon May 23 2022

GAZ099-232030-
Candler-
359 PM EDT Mon May 23 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CANDLER COUNTY...

At 359 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Aline, or near Metter, moving northeast at
20 mph.

HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Minor hail damage to plants,
         trees and crops is possible. Damage to windshields is
         unlikely.

Some locations in the path of this storm include...
Metter and Aline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3250 8215 3243 8194 3229 8207 3231 8221
TIME...MOT...LOC 1959Z 203DEG 18KT 3233 8214

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
Special weather statement, May 23, 4:25 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Charleston SC
425 PM EDT Mon May 23 2022

GAZ087-232045-
Jenkins-
425 PM EDT Mon May 23 2022

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF JENKINS COUNTY...

At 425 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Perkins, or 9 miles northeast of Millen,
moving northeast at 15 mph.

HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Minor hail damage to plants,
         trees and crops is possible. Damage to windshields is
         unlikely.

Some locations in the path of this storm include...
Millen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3293 8193 3295 8186 3294 8183 3295 8182
      3293 8178 3291 8177 3284 8180 3275 8188
      3285 8200
TIME...MOT...LOC 2025Z 226DEG 14KT 3291 8184

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

SPR
Local storm report, May 23, 4:53 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
453 PM EDT MON MAY 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     TSTM WND DMG     6 NNW PULASKI           32.47N  82.00W
05/23/2022                   CANDLER            GA   911 CALL CENTER

            TREE DOWN NEAR THE INTERSECTION OF PORTAL HIGHWAY AND
            ROSEMARY CHURCH ROAD. TIME ESTIMATED BY RADAR.

&&

EVENT NUMBER CHS2200542
Local storm report, May 23, 4:58 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
458 PM EDT MON MAY 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TSTM WND DMG     5 NNW PULASKI           32.45N  81.99W
05/23/2022                   CANDLER            GA   911 CALL CENTER

            TREE DOWN NEAR THE INTERSECTION OF ROSEMARY CHURCH ROAD
            AND LAWRENCE ROAD. TIME ESTIMATED BY RADAR.

&&

EVENT NUMBER CHS2200543
Local storm report, May 23, 5:03 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
503 PM EDT MON MAY 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     TSTM WND DMG     2 E METTER              32.39N  82.02W
05/23/2022                   CANDLER            GA   911 CALL CENTER

            TREE DOWN NEAR THE INTERSECTION OF GA-46 AND FIFTEEN
            MILE CREEK ROAD. TIME ESTIMATED BY RADAR.

&&

EVENT NUMBER CHS2200544

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 1:11 AM EDTSpecial Marine WarningCHS64 min
May 23, 2:02 AM EDTSpecial Marine WarningCHS58 min
May 23, 3:22 PM EDTSpecial Weather StatementCHSAllendale23 min
May 23, 3:33 PM EDTSevere Thunderstorm WarningCHSAllendale57 min
May 23, 5:29 PM EDTSevere Thunderstorm WarningCHSHampton, Jasper61 min
May 23, 6:06 PM EDTSevere Thunderstorm WarningCHSJasper54 min
May 23, 6:26 PM EDTSevere Thunderstorm WarningCHSColleton, Dorchester, Hampton, Jasper64 min
May 23, 7:06 PM EDTSevere Thunderstorm WarningCHSBerkeley, Colleton, Dorchester54 min
May 23, 1:55 PM EDTSpecial Weather StatementCHSJenkins35 min
May 23, 2:15 PM EDTSpecial Weather StatementCHSJenkins30 min
May 23, 2:20 PM EDTSevere Thunderstorm WarningCHSJenkins, Screven55 min
May 23, 3:50 PM EDTSpecial Weather StatementCHSCandler10 min
May 23, 3:59 PM EDTSpecial Weather StatementCHSCandler31 min
May 23, 4:25 PM EDTSpecial Weather StatementCHSJenkins20 min
May 23, 4:47 PM EDTSevere Thunderstorm WarningCHSBryan, Bulloch, Candler, Evans, Jenkins, Liberty and 3 more58 min
May 23, 5:56 PM EDTSpecial Weather StatementCHSBryan, Liberty34 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2022Severe Thunderstorm Warnings in Georgia, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.